Kansas, 2006

Lightning Strike in Kansas, July 31, 2006

July 31, 2006 · NWS GLD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 3:22 PM MST, 38 minutes earlier.

Area forecast discussion, Jul 31, 3:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT MON JUL 31 2006

.UPDATE...
KGLD WSR-88D RADAR IMAGERY IS SHOWING ISOLATED CONVECTION
BREAKING OUT ACROSS THE CWA AHEAD OF AN APPROACHING FRONT IN THE
NE PANHANDLE. EXPECT CONVECTION TO CONTINUE THIS EVENING ALTHOUGH
COVERAGE WILL REMAIN ISOLATED. THUS INCLUDED SLIGHT CHANCE POPS
ACROSS THE CWA TONIGHT.

SFC WINDS HAVE SUBSIDED TO BELOW ADIVSORY CRITERIA...AND WITH THE
LOSS OF STRONG INSOLATION...HAVE CANCELLED THE WIND ADVISORY FOR
THE ERN PRTN OF THE CWA.

&&

.PREV DISCUSSION... (ISSUED 240 PM MDT MON JUL 31 2006)

DISCUSSION...
MAIN FORECAST FOCUS IS ON TEMPS TUE AND WED AND TIMING OF PRECIP
WITH APPROACHING FRONT.

APPROACHING FRONTAL BOUNDARY WAS ALIGNED FROM SD TO THE NE PANHANDLE
AND INTO SRN WY. THIS IS ASSOCIATED WITH A SHARPLY DEFINED SFC TROF
OVER THE NRN PLAINS. A TIGHTENING PRESSURE GRADIENT AHEAD OF THE TROF
AXIS THAT HAS SLOWLY MOVED INTO WRN KS PLUS STRONG MIXING HAS
RESULTED IN WINDS MEETING ADVISORY CRITERIA OVER THE ERN PRTN OF THE
CWA. WINDS WILL EVENTUALLY DIMINISH THIS EVENING WITH THE LOSS OF
STRONG INSOLATION...THUS WILL LET THE ADVISORY EXPIRE AT 7 PM MDT/8
PM CDT. AREA MOSAIC RADAR IMAGERY INDICATES SOME ISOLATED TSRA
POPPING UP ALONG THIS TROF AXIS IN SOUTHEASTERN CO WITH MORE AREAL
COVERAGE WEST OF THE DENVER METRO AREA. THIS FRONT WILL CONTINUE TO
SLIDE TO THE SOUTH AND HANG UP ACROSS ERN SD TO CENTRAL NE TO
NORTHERN CO. IN RESPONSE...A MOIST UPSLOPE FLOW WILL DEVELOP IN
PRTNS OF ERN CO. IN ADDITION SBCAPES WILL INCREASE TO AROUND 1000
J/KG IN RESPONSE TO INCREASING LLVL MOISTURE POOLING AHEAD OF THE
SFC BOUNDARY. THUS KEPT CHANCE POPS IN ACROSS THE FAR WRN FRINGES OF
CWA OVERNIGHT AS WEAK STORM MOTIONS WILL NEGATE ANY EWRD
PROPAGATION. HEAVY RAINFALL WILL BE THE GREATEST THREAT FROM THIS
ACTIVITY. THE RGN WILL SEE ANOTHER MILD NIGHT TONIGHT AS SFC WINDS
WILL BE STRONG ENOUGH TO PREVENT BOUNDARY LAYER DECOUPLING...WITH
LOWS RANGING FROM THE LOWER 60S IN ERN CO TO THE LOWER 70S OUT EAST.

THE AFOREMENTIONED FRONT WILL PUSH THROUGH THE AREA BY TUE NIGHT AS
ADVERTISED BY THE NAM/WRF WHILE THE GFS CONTINUES TO SLOW DOWN ITS
PROPAGATION. PREFER THE NAM AS THIS HAS SHOWN THE MOST CONSISTENCY
IN FROPA OVER THE PAST SEVERAL MODEL RUNS. TIME HEIGHT CROSS
SECTIONS SHOW INCREASING LOW AND MID LEVEL MOISTURE WHILE TEMPS IN
THE 90S WILL LEAD TO A DEEPLY MIXED BOUNDARY LAYER. IN ADDITION
WINDS WILL INCREASE IN THE LOWER AND MID LEVELS...WHICH WOULD ALSO
INCREASE THE POSSIBILITY OF SEVERE WX. IN FACT SPC HAS THE AREA
UNDER A SLIGHT RISK ON THEIR DAY TWO OUTLOOK. TSRA WILL GRADUALLY
DIMINISH WED AS THIS FRONT CONTINUES TO TRACK TO THE SOUTHEAST.
HOWEVER MOIST UPSLOPE FLOW WILL KEEP CLOUDY AND MUCH COOLER
CONDITIONS OVER THE RGN WITH PROJECTED HIGHS IN THE LOWER AND MID
80S.

MEDIUM RANGE MODELS HAVE CONSISTENTLY ADVERTISED ZONAL FLOW OVER THE
WED THROUGH FRI TIME FRAME WITH SEVERAL S/WV TROFS MOVING ACROSS THE
RGN ON THE WEST NORTHWEST FLOW ALOFT. TIME HEIGHT CROSS SECTIONS AND
FORECAST BUFKIT SOUNDINGS OFF THE 12Z RUN OF THE GFS SHOW AN A
DECREASE IN LLVL MOISTURE THU...REDUCING THE CHANCE OF ANY LINGERING
POST FRONTAL PRECIP. THE GFS HAS A BULLSEYE OF PRECIP OVER MUCH OF
KS FRI AND SAT ASSOCIATED WITH A VIGOROUS S/WV TROF MOVING INTO ERN
KS. HOWEVER THIS MAY BE SUFFERING FROM CONVECTIVE FEEDBACK SO WILL
LEAVE FRI AND SAT DRY. BOTH THE ECMWF AND GFS HAVE ALSO BEEN
INDICATING A DIGGING TROF OFF THE PAC COAST BY THE UPCOMING
WEEKEND...SUGGESTING A COOLER AND WETTER WX PATTERN MAY BE SETTING
UP. FOR NOW...WILL LEAVE A DRY FCST GOING AS WOULD LIKE TO SEE MORE
CONSISTENCY IN MODEL RUNS BEFORE RAISING POPS. TEMPS OVER THE
EXTENDED PERIODS WILL CONTINUE TO RISE INTO THE LOWER AND MIDDLE 90S
THROUGH MON AND REFLECTED THIS TREND ACCORDANTLY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, Jul 31, 9:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON JUL 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
1145 AM CDT MON JUL 31 2006 /1045 AM MDT MON JUL 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A TROUGH OF
LOW PRESSURE LATE THIS AFTERNOON. THIS BOUNDARY IS EXPECTED TO
BECOME STATIONARY ALONG A LINE FROM HAIGLER TO STRATTON TO KIT
CARSON.

ALTHOUGH THE THREAT FOR SEVERE WEATHER APPEARS LOW...STRONG WINDS
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP. SLOW STORM MOTIONS WILL ALSO LEAD TO LOCALIZED HEAVY
RAINFALL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS A
STORM SYSTEM MOVES OVER THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 31, 3:10 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON JUL 31 2006

KSZ002-312245-
RAWLINS-
510 PM CDT MON JUL 31 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATWOOD. THIS STORM WAS MOVING NORTH AT 5
MPH. PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

MENTZER

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wallace

When
July 31, 4:00 PM MST
Where
Wallace County, 6 mi W of Sharon Spgs
Reported by
NEWSPAPER
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Lightning started a large grass fire which ultimately burned 1000 acres of pasture. Volunteer fire departments from 5 towns were called in to fight the blaze.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524650.